During a diabetic glucose/blood sugar (BS) low, the person may experience a number of symptoms, including hunger; feeling shaky, sweaty and/or weak; confusion; sleepiness (at unusual times); behavioral/mood changes; and double vision. T-Bear’s symptoms, as we learned, may include dark circles under and around the eyes, emotional distress, and separation anxiety.
From “A First Book for Understanding Diabetes” (featuring Pink Panther):
During a “mild” low, the person remains responsive, is alert, and able to drink or eat safely. In this case, we test to verify BG (blood glucose) level, give 1 small juice-box (15 g sugar) or 1 glucose tablet; wait 15 minutes and retest. Repeat as necessary. Once the BG is over 70, give 15g carb solid snack.
During a “moderate” low, the person is not alert, is not able to drink or eat safely, and is not able to self-treat. In this case, we give Intsa-Glucose (a gel form of sugar) between the cheek and gums, rub it in, and re-test after 10-20 minutes. Once alertness kicks in, we revert to “mild” treatment.
During a “severe” low, the person loses consciousness, and may go into a seizure. In this case, we give Glucagon by syringe. We’ve got a red case in our Camy Kit with this option. Inject the liquid in the syringe into the bottle with the tablet, draw resulting mixture back into the syringe, and administer same as usual insulin dose. Call doctor if person responds, or 9-1-1 if person does not respond.
Spending most of my adult life in Earthquake Country, I’m used to preparing for the worst and hoping for the best. I guess diabetes is right up my alley in this regard.